Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Milwaukee, WI

April 18, 2004Dodge County, Jefferson County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 18, 2004, 1:28 AM CDT for Dodge County, Jefferson County, Waukesha County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 1:28 AM CDT (06:28 UTC)
Expired
Apr 18, 2004, 2:15 AM CDT
In force
47 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dodge County, WI, Jefferson County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 31 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WUUS53 KMKX 180628
SVRMKX
WIC027-055-133-180715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
128 AM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST WISCONSIN
  WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 215 AM CDT

* AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WATERTOWN...OR
  ABOUT OVER WATERTOWN...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OKAUCHEE LAKE BY 200 AM CDT.

WINDS OF GREATER THAN 60 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 4329 8888 4312 8888 4310 8842 4333 8842

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:46 PM CDT, 9 hours 42 minutes earlier.

Area forecast discussion, Apr 17, 3:46 PM CDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
346 PM CDT SAT APR 17 2004

.DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORM CHANCES...WINDS AND
TEMPERATURES SUNDAY AND MONDAY

MID LEVEL CONVERGENCE BAND OF CLOUDS AND SHOWERS PRESENTLY ACROSS ND
AND CENTRAL MN EXPECTED TO INTENSIFY INTO SOUTHERN WI THIS EVENING
WHICH THEN LIFTS NORTHEAST AND OUT OF CWA. ALTHOUGH SOME CLOUDS HAVE
BEEN DEVELOPING ACROSS NORTHERN PORTION OF CWA HAVE POSTPONED
CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL LATER TONIGHT. STATIONARY
FRONT ACROSS NORTHERN ILLINOIS AND IOWA IS PROGGED TO LIFT NORTH
ACROSS SOUTHERN WISCONSIN GIVING US OUR BEST CHANCE FOR
PRECIPITATION TONIGHT. MODELS ARE OUTPUTTING BEST QPF ACROSS
NORTHERN PART OF CWA. SPC PLACES MUCH OF WI INTO SLIGHT RISK SEVERE
TONIGHT...REFER TO SWODY1. AS SOUTHERLY LLJ DEVELOPS TONIGHT...BUFKIT
SHOWS RAPID INCREASE IN IMRS WITH UVV SPIKE AROUND 06Z.

LLJ CONTINUES TO BE MAJOR FACTOR IN FORECAST AS WIND SPEEDS INCREASE
SUNDAY AFTERNOON INTO THE NIGHTTIME HOURS. AT THIS POINT IT LOOKS
LIKE WE WILL BE INTO WIND ADVISORY CRITERIA RANGE AND POSSIBLY
TICKLING LOWER RANGE OF HIGH WIND WARNING. ETA MODEL IS STRONGER
THAN GFS WITH WIND SPEEDS ESPECIALLY IN THE LOWEST ELEVATIONS. LOW
LEVEL INVERSIONS MAY KEEP STRONGEST WINDS FROM MIXING DOWN TO
SURFACE BUT IT SHOULD BE VERY WINDY NONETHELESS. WILL BE ISSUING
WIND ADVISORY FOR SUNDAY AFTERNOON INTO SUNDAY NIGHT.

STRONG LOW PRESSURE MOVES FROM MN INTO CANADA SUNDAY NIGHT WITH
TIGHT PRESSURE GRADIENT AND STRENGTHENING LLJ.

HIGH PRESSURE BUILDS INTO SOUTHERN WI MONDAY.

&&

.MKX...WIND ADVISORY SUNDAY AFTERNOON INTO SUNDAY NIGHT FOR ALL OF
CWA.
Hazardous weather outlook, Apr 17, 5:00 AM CDT, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SAT APR 17 2004

WIZ046-047-051-052-056>060-062>072-181100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. DAMAGING
THUNDERSTORMS WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT. THE MAIN THREATS WILL ONCE AGAIN BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 17, 11:45 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION WATCH TYPE SECOND PARAGRAPH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1145 PM CDT SAT APR 17 2004

WIZ046-047-051-052-056>060-062>072-180700-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
1145 PM CDT SAT APR 17 2004

A CLUSTER OF INTENSE THUNDERSTORMS WILL SPREAD ACROSS SOUTHERN
WISCONSIN TONIGHT. MOST OF THE STORMS SHOULD PASS NEAR OR NORTH OF
MADISON ON THEIR WAY TOWARD LAKE MICHIGAN. AT THE PRESENT RATE OF
MOVEMENT...THEY WOULD REACH THE LAKESHORE BETWEEN 3 AND 4 AM.

SOME OF THESE STORMS MAY BE SEVERE...MAINLY IN LOCATIONS WEST OF
JANESVILLE...LAKE MILLS...BEAVER DAM AND RIPON. A TORNADO
WATCH REMAINS IN EFFECT FOR THAT REGION UNTIL 3 AM.

NJ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:21 AM CDTSpecial Marine WarningMKX3 hr
Apr 18, 1:21 AM CDTSpecial Marine WarningMKX3 hr
Apr 18, 1:21 AM CDTSpecial Marine WarningMKX3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.